Hail, Trego
- When
- July 22, 7:01 PM CST
- Where
- Trego County, 1.28 mi WSW of Riga
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.940, -99.650
An isolated thunderstorm produced large hail over Trego County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated thunderstorm produced large hail over Trego County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 4:30 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Sat Jul 22 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday night) Issued at 103 PM CDT Sat Jul 22 2023 WV imagery indicates a northwest flow aloft prevailing across the Western High Plains downstream of a building ridge edging east into the Great Basin. Near the surface, a small area of high pressure is shifting east across the Texas Panhandle into western Oklahoma. There is a chance for isolated to widely scattered thunderstorms this evening as a prevailing northwest flow aloft gradually intensifies across central and portions of western Kansas. With surface dewpoints holding in the mid/upper 60s(F) providing sufficient instability, steepening mid-level lapse rates coinciding with the arrival of a +60-65kt upper level jet core nosing into northwest/north central Kansas will create conditions for possible thunderstorm development late afternoon/early evening. CAMs suggest potential initial development farthest north in vicinity of the I-70 corridor with any storms then spreading southward during the evening time period. Gradually increasingly favorable deep layer (effective shear upward of 30-40kt) combined with MLCAPE values upward of 1000 to 1500 J/kg will increase severe potential with large hail and damaging winds the main threats. Quieter conditions are likely Sunday as ridging aloft continues to build as it edges farther east into the Western High Plains. Fairly seasonal temperatures are likely tonight with little change to the general air mass across the high plains of western Kansas. Expected lows generally down into the 60s(F). Prevailing low level southerlies will pull warmer air into the area Sunday, pushing afternoon highs well into the 90s(F). .LONG TERM...(Monday through Saturday) Issued at 141 PM CDT Sat Jul 22 2023 A hotter but drier/more tranquil pattern is likely through mid-week as medium range ensembles indicate a broad upper level ridge shifting slowly east across the Colorado Rockies into the Western High Plains. Despite ample moisture providing sufficient instability, a weakening flow aloft associated with the upper ridge axis will likely hinder thunderstorm chances through much of the period. A deepening lee side trough of low pressure in response to the approaching upper level high will help enhance warm air advection into western Kansas Monday, pushing H85 temperatures up into the upper 20s(C) in central Kansas to a little above 30C in extreme southwest Kansas. Under plenty of sunshine, expect afternoon highs up into the mid/upper 90s(F) to possibly 100F in some locations. Similar temperatures are forecast through at least Wednesday with upper ridge axis edging into the Western High Plains. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 520 PM CDT Sat Jul 22 2023 Isolated to widely scattered thunderstorms will drift southward through western Kansas this evening, potentially affecting the vicinity of KHYS, KGCK, and KDDC generally after 00-02Z. Otherwise, VFR conditions are expected to continue through early Sunday. South-southwest winds around 5 to 15kt are expected through early Sunday as lee side troughing develops in eastern Colorado. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 96 70 99 / 20 0 0 0 GCK 62 94 67 97 / 20 0 0 0 EHA 62 95 67 99 / 10 0 0 0 LBL 63 95 68 100 / 20 0 0 0 HYS 63 96 69 99 / 30 0 0 0 P28 65 95 70 99 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 155 AM CDT Sat Jul 22 2023 KSZ030-031-043>046-061>066-074>081-084>090-230700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 155 AM CDT Sat Jul 22 2023 /1255 AM MDT Sat Jul 22 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated severe thunderstorms are expected to roll south through southwest KS Saturday afternoon. Primary hazards are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
Special Weather Statement
National Weather Service Dodge City KS
753 PM CDT Sat Jul 22 2023
KSZ030-031-045-046-230130-
Rush KS-Trego KS-Ellis KS-Ness KS-
753 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northeastern Ness,
eastern Trego, northwestern Rush and western Ellis Counties through
830 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riga, moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ellis and Riga around 805 PM CDT.
Other locations in the path of this storm include Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.
&&
LAT...LON 3906 9976 3909 9953 3860 9926 3850 9989
TIME...MOT...LOC 0053Z 351DEG 23KT 3901 9963
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKAThe Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123716.